Heavy Snow, Far Northeast Highlands
- When
- February 16, 2:00 PM MST to February 17, 2:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Trained Spotter
Trained spotter and public reports indicated between 2 to 6 inches of snow.
A fast-moving upper level disturbance combined with a backdoor cold front to bring snow showers across northern and eastern New Mexico during the afternoon of the 26th through the morning of the 27th. Bands of heavy snow showers fell across the northeast highlands, with lighter bands producing significant snow gradients in snowfall across the rest of the eastern plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fast-moving upper level disturbance combined with a backdoor cold front to bring snow showers across northern and eastern New Mexico during the afternoon of the 26th through the morning of the 27th. Bands of heavy snow showers fell across the northeast highlands, with lighter bands producing significant snow gradients in snowfall across the rest of the eastern plains. Snowfall totals were generally between 2 to 4 inches with reports up to 6 inches between Springer and Maxwell. No accidents or road closures were reported with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 16, 11:07 AM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1107 AM MST MON FEB 16 2015 .AVIATION... 18Z TAF CYCLE SOME IFR AND MVFR CIGS TO LINGER ACROSS AND JUST EAST OF THE EAST SLOPES OF THE CENTRAL MT CHAIN WITH A BACK DOOR COLD FRONT BANKED UP AGAINST ITS EAST SLOPES. AREAS OF MAINLY MVFR CIGS CAN BE EXPECTED TO LINGER FARTHER EAST ACROSS PORTIONS OF THE EASTERN PLAINS. AS REGARDS TAF SITES KLVS TO BE IMPACTED WITH THE LOWEST CIGS WITH KTCC MORE IN THE MVFR RANGE. EVEN KROW MAY SEE A FEW INTERVALS OF NEAR MVFR CIGS THIS AFTN. SFC WINDS GUSTING BETWEEN 28 AND NEARLY 40 KT WILL DEVELOP IN SOME WESTERN PARTS OF NEW MEXICO THIS AFTERNOON...GENERALLY HIGHEST SPEEDS ON THE HIGHER TERRAIN. ANOTHER UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL THEN SLIDE DOWN THE PLAINS THIS EVENING INTO TONIGHT... BRINGING WIDESPREAD SNOW TO MUCH OF EASTERN NEW MEXICO. IFR TO LIFR CIGS/VSBYS IN SNOW WILL BE LIKELY ESPECIALLY ALONG AND EAST OF THE SANGRE DE CRISTO AND SANDIA/MANZANO MTS. THIS WILL INCLUDE KLVS...KTCC...AND EVEN SOUTHWARD AS FAR AS KROW BETWEEN 02Z AND 16Z TUE. CONDITIONS WILL IMPROVE STEADILY THEREAFTER. 43 && .PREV DISCUSSION...334 AM MST MON FEB 16 2015... .SYNOPSIS... A STRONG COLD FRONT WILL BE ACCOMPANIED BY A SHORT-LIVED SHOT AT SNOW LATER TODAY AND TONIGHT. THE BEST CHANCES WILL BE ALONG THE INTERSTATE 25 CORRIDOR BETWEEN LAS VEGAS AND RATON PASS...AS WELL AS THE INTERSTATE 40 CORRIDOR BETWEEN CLINES CORNERS...SANTA ROSA AND TUCUMCARI WHERE HEAVY SNOW IS LIKELY. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. LIGHT SNOW MAY LINGER ACROSS EASTERN PORTIONS OF THE STATE TUESDAY MORNING BEFORE DIMINISHING. TUESDAY WILL BE COLD...WITH TEMPERATURES BELOW NORMAL...BUT A WARM UP IS FORECAST FROM WEDNESDAY THROUGH THE END OF THE WORK WEEK WITH DRY CONDITIONS. AN UNSETTLED WEATHER PATTERN WILL SET UP FOR THE WEEKEND WITH ANOTHER STRONG COLD FRONT FORECAST TO PUSH THROUGH. && .DISCUSSION... THE FIRST OF TWO SHORTWAVE TROUGHS IS CURRENTLY EXITING COLORADO AND NORTHERN NEW MEXICO INTO THE SOUTH CENTRAL U.S. PLAINS...PER THE LATEST WATER VAPOR SATELLITE IMAGERY...WITH THE NEXT SHORTWAVE CARVING-OUT OVER WESTERN WYOMING AND FAR EASTERN IDAHO. THE COMBINATION OF THIS SECOND...AND RATHER COLD...SHORTWAVE TROUGH AND UPSLOPE FLOW EAST OF THE CENTRAL MOUNTAIN CHAIN WILL RESULT IN WIDESPREAD SNOW LATE TODAY THROUGH TONIGHT. THE NAM HAS SHOWN GOOD RUN-TO-RUN CONSISTENCY WITH RATHER SIGNIFICANT QPF AMOUNTS FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS SOUTHEAST ACROSS THE HIGHLANDS AND INTO THE EAST CENTRAL AND NORTHEAST PLAINS. OUR QPF AND RESULTANT SNOW AMOUNTS ARE CLOSER TO A BLEND OF THE LESSER GFS AND ECMWF QPF...WHICH STILL RESULTS IN WARNING AMOUNTS ACROSS THE WATCH AREA AND FURTHER SOUTH INTO THE CENTRAL HIGHLANDS AND PORTIONS OF GUADALUPE COUNTY. FURTHER SOUTH AND EAST...ADVISORY AMOUNTS OF 2-3 INCHES ARE FORECAST. SIGNIFICANT TRAVEL DIFFICULTIES ARE LIKELY TONIGHT ALONG INTERSTATE 25 BETWEEN LAS VEGAS AND RATON PASS AND ALONG INTERSTATE 40 BETWEEN CLINES CORNERS AND TUCUMCARI. WILL ISSUE THE NEW WINTER WEATHER HIGHLIGHTS SHORTLY. WINDY CONDITIONS ARE FORECAST LATE THIS AFTERNOON AND EVENING BOTH AHEAD OF AND IMMEDIATELY BEHIND THE FRONT DOOR PORTION OF THE COLD FRONT ACROSS MUCH OF CENTRAL AND ESPECIALLY WESTERN NEW MEXICO. OTHERWISE...A COOLER DAY IS ON TAP ALTHOUGH TEMPERATURES WILL STILL BE ABOVE NORMAL CENTRAL AND WEST. SNOW WILL TAPER-OFF TUESDAY MORNING AND A COLD DAY IS FORECAST... ESPECIALLY EAST WHERE FRESH SNOW WILL BE ON THE GROUND. A WARMING TREND IS FORECAST FROM WEDNESDAY THROUGH THE END OF THE WORK WEEK WITH WELL ABOVE NORMAL TEMPERATURES AS DRY NORTHWEST FLOW ALOFT PERSISTS. A BIG WEATHER CHANGE IS ON THE HORIZON FOR THE UPCOMING WEEKEND. BOTH THE 00Z ECMWF AND GFS AGREE ON A BACKDOOR COLD FRONT MOVING SOUTHWEST THROUGH OUR AREA SATURDAY WITH A COMPLEX TROUGHING PATTERN DEVELOPING ACROSS THE INTERMOUNTAIN WEST. THE ECMWF IS MORE BULLISH THAN THE GFS WITH THE COLD AIR AND BRINGS A FRIGID ARCTIC AIRMASS INTO NEW MEXICO WITH SURFACE PRESSURES UP TO 1052-1054MB ACROSS UNION COUNTY. OUR WEEKEND TEMPERATURE FORECAST IS MORE OF A COMPROMISE OF THE GFS AND ECMWF FOR NOW...BUT IF THE ECMWF WORKS-OUT THEN ONE OF THE COLDEST AIRMASSES OF THE SEASON MAY SETTLE OVER THE STATE BY SUNDAY. 11 && .FIRE WEATHER... ONE UPPER LEVEL DISTURBANCE IS CURRENTLY SHIFTING SOUTHEASTWARD ACROSS NM...AND ANOTHER WILL DIVE INTO THE STATE LATE TODAY AND THIS EVENING...BRINGING A SHOT OF COLDER AIR AND PRECIPITATION TO THE EASTERN HALF OF THE STATE. SOME SPOTTY SNOW SHOWERS IN THE NORTHEASTERN CORNER OF THE STATE COULD UNDERGO A LULL BEFORE BECOMING MORE INTENSE/WIDESPREAD THIS AFTERNOON. TEMPERATURES WILL FALL 10 TO 15 DEGREES BELOW AVERAGE IN MOST OF THE EASTERN ZONES TODAY WHILE THE CENTRAL TO WESTERN ZONES DROP A FEW DEGREES...BUT STILL STAY WITHIN RANGE OF SEASONAL AVERAGES. WESTERN HIGH TERRAIN AREAS WILL BE SUSCEPTIBLE TO STRONGER WINDS THIS AFTERNOON AS A BELT OF STRONGER WINDS ALOFT WORKS AHEAD OF THE AFOREMENTIONED DISTURBANCE ALOFT. LOWEST HUMIDITY WILL ALSO BE ACROSS THE WESTERN ZONES...AND SOME AREAS NEAR AND BETWEEN GALLUP TO GRANTS TO RAMAH COULD OBSERVE A BRIEF COUPLE OF HOURS OF CRITICAL RH IN CONJUNCTION WITH THE STRONGER WINDS THAT COULD ALSO EXCEED CRITICAL THRESHOLDS OF SUSTAINED SPEEDS OF 20 MPH. DUE TO THE BRIEF NATURE OF THESE WINDS AND FAIRLY LOW HAINES INDICES...WILL HOLD OFF ON ANY KIND OF RED FLAG WARNING ISSUANCE THIS MORNING. PRECIPITATION WILL BE MOST INTENSE AND WIDESPREAD THIS EVENING INTO TONIGHT WITH SEVERAL INCHES OF SNOWFALL EXPECTED IN THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS...STEADILY TAPERING OFF TO MODERATE AMOUNTS IN THE ADJACENT HIGH PLAINS FARTHER EAST AND SOUTH. MINIMAL PRECIPITATION CHANCES ARE EXPECTED ALONG AND WEST OF THE RIO GRANDE VALLEY. PRECIPITATION WILL CLEAR OUT QUICKLY INTO TUESDAY AS THE DISTURBANCE ALOFT EXITS. THIS WILL LEAVE COOLER AND BREEZY/BRISK CONDITIONS BEHIND ON TUESDAY. CENTRAL TO WESTERN ZONES WILL FALL BACK JUST SHY OF NORMAL TEMPERATURES WHILE THE BREEZY NORTHWEST WINDS PREVAIL. LOOK FOR MINIMUM RH IN THE TEENS IN THE CENTRAL TO WESTERN ZONES...AND WHILE A FEW SITES MAY BRIEFLY FLIRT WITH CRITICAL CONDITIONS...THE COOLER AND MORE STABLE CONDITIONS SHOULD PRECLUDE THE NEED FOR ANY WATCH/WARNING ISSUANCE. DESPITE NORTHWEST FLOW ALOFT PREVAILING...TEMPERATURES WARM UP SIGNIFICANTLY WEDNESDAY AND THURSDAY. SOME OF THE BREEZY NORTHWEST WINDS ALOFT WILL ALSO MIX TO THE SURFACE...AND COULD BRING LOCALLY BRIEF CRITICAL CONDITIONS...NAMELY TO THE CENTRAL HIGHLANDS ON THURSDAY. BREEZES WOULD APPEAR TO MODERATE SOME INTO FRIDAY WITH ABOVE NORMAL TEMPERATURES PREVAILING. A POTENTIAL WET AND COLDER PATTERN IS THEN POSSIBLE BY NEXT WEEKEND...BUT DETAILS ARE STILL HAZY AT THIS TIME AS THE EUROPEAN MODEL IS MUCH COLDER AND AGGRESSIVE WITH THE COLD AIR INTRUSION. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ531-534>537-539. WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ523-529-532-533. WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ530. WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ512>515-527-528. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 531 AM MST MON FEB 16 2015 NMZ501>540-171300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 531 AM MST MON FEB 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT BEGINNING THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHERN AND EASTERN NEW MEXICO AS A COLD FRONT AND POTENT UPPER LEVEL DISTURBANCE INTERACT TO PRODUCE WIDESPREAD SNOW...WHICH WILL BE HEAVY AT TIMES. SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS WHILE THE FOCUS SHIFTS FROM NORTH CENTRAL AND NORTHEAST NEW MEXICO INTO THE EAST CENTRAL HIGHLANDS AND PLAINS. SIGNIFICANT TRAVEL IMPACTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER HIGHLIGHTS END TUESDAY MORNING WITH SNOW FORECAST TO DIMINISH. A STRONG COLD FRONT WILL PUSH THROUGH NEW MEXICO OVER THE WEEKEND AND MAY INTERACT WITH AN UPPER LEVEL STORM SYSTEM TO THE WEST... PRODUCING AREAS OF SNOW WITH THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS BY SUNDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
2 heavy snow. Local standard time, as filed.
Trained spotter and public reports indicated between 2 to 6 inches of snow.
Trained spotter and CoCoRaHS reports indicated between 1 to 4 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552324, 552325.